Florida, 2012

Flash Flooding in Florida, June 9, 2012

June 9, 2012 · NWS MOB · 6 events in 2 counties and zones

Heavy rain developed over the area during the morning and continued into the afternoon. The heaviest rain fell across southern Escambia county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain developed over the area during the morning and continued into the afternoon. The heaviest rain fell across southern Escambia county. Storm total rainfall amounts were between 10 to 20 inches. This caused widespread flooding in many areas especially around Pensacola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 9, 3:47 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 9, 3:47 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
447 AM CDT SAT JUN 9 2012

.SHORT TERM [TODAY THROUGH SUNDAY NIGHT]...THE EARLY MORNING WATER VAPOR
SATELLITE IMAGERY LOOP CONTINUES TO SHOW A SLOW MOVING UPPER LEVEL
LOW CENTERED IN THE VICINITY OF THE UPPER TEXAS COAST. A VERY MOIST
SOUTH TO SOUTHWEST FLOW ALOFT CONTINUES TO SPREAD ACROSS THE GULF
COAST IN ADVANCE OF THIS FEATURE EARLY THIS MORNING...WHILE A WEAK
STATIONARY FRONTAL BOUNDARY REMAINS DRAPED ALONG THE NORTHERN GULF
OF MEXICO. A LARGE BAND OF MODERATE TO HEAVY RAIN SHOWERS WITH
ISOLATED EMBEDDED THUNDERSTORMS HAS CONTINUED TO DEVELOP OVER THE
NORTHERN GULF OF MEXICO NEAR THIS BOUNDARY EARLY THIS MORNING...
WITH PRECIPITATION SPREADING INLAND ACROSS CENTRAL AND SOUTHERN
PORTIONS OF THE FORECAST AREA.

THE OVERALL SURFACE AND UPPER AIR PATTERN WILL CONTINUE TO FAVOR A
FAIRLY WIDESPREAD HEAVY RAIN EVENT ACROSS MUCH OF THE FORECAST AREA
TODAY AND TONIGHT. THE UPPER LEVEL LOW WILL SLOWLY MOVE EASTWARD
INTO THE VICINITY OF LOUISIANA AND ARKANSAS THROUGH TONIGHT...WITH A
MOIST AND DIFFLUENT UPPER FLOW PATTERN PERSISTING ACROSS THE GULF
COAST STATES ON THE EAST SIDE OF THIS FEATURE. THE STATIONARY
FRONTAL BOUNDARY IS ALSO EXPECTED TO REMAIN IN THE VICINITY OF THE
GULF COAST THROUGH TONIGHT. ABUNDANT MOISTURE AND LIFT WILL CONTINUE
TO GENERATE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ACROSS THE
REGION THROUGH TONIGHT. THE 09/00Z SLIDELL LA SOUNDING DEPICTED HIGH
ATMOSPHERIC MOISTURE CONTENT LAST EVENING WITH PRECIPITABLE WATER (PW) VALUES
JUST OVER 2.1 INCHES. SHORT TERM SOLUTIONS ARE ALL IN AGREEMENT WITH
SPREADING THESE PW VALUES OF 2.0 TO 2.1 INCHES INLAND ACROSS ALL OF
OUR FORECAST TODAY AND TONIGHT...SO VERY HEAVY RAINFALL WILL LIKELY
ACCOMPANY THE STRONGER SHOWERS AND THUNDERSTORMS. THE MOBILE WSR-88D
PRECIPITATION ESTIMATES INDICATE THAT HEAVY RAINFALL MAINLY OCCURRED
WITHIN A NARROW ZONE FROM FAR SOUTHEAST MISSISSIPPI THROUGH LOWER
PORTIONS OF MOBILE AND BALDWIN COUNTIES YESTERDAY. THESE LOCATIONS
WILL HAVE TO BE MONITORED FOR POTENTIAL FLOODING PROBLEMS TODAY. IF
HEAVY RAINS CONTINUE TO SPREAD OVER THESE AND OTHER LOCATIONS...LATER
SHIFTS MAY HAVE TO CONSIDER A FLOOD WATCH FOR PORTIONS OF THE REGION.
RAINFALL TOTALS OF 1 TO 2 INCHES LOOK TO BE COMMON ACROSS THE REGION
THROUGH TONIGHT...WITH ISOLATED AMOUNTS OF 4 INCHES OR MORE.
PRECIPITATION CHANCES WERE BUMPED TO 80-90 PERCENT COVERAGE ACROSS
ALL OF THE FORECAST AREA THROUGH EARLY THIS EVENING...WITH COVERAGE
DECREASING A BIT THIS EVENING INTO TONIGHT...THOUGH RAIN WILL STILL
BE LIKELY. RAIN AND CLOUD COVER SHOULD KEEP TEMPERATURES A BIT BELOW
NORMAL TODAY...AND GUIDANCE NUMBERS GENERALLY LOOKED GOOD.

THE WET MICROBURST RISK FOR TODAY IS LOW. /21

SUNDAY AND SUNDAY NIGHT...UPPER LEVEL LOW OVER THE LOWER MISSISSIPPI
RIVER VALLEY INTO THE WESTERN GULF SUNDAY...PROGGED TO BEGIN PHASING
WITH ENERGY MOVING EASTWARD ACROSS THE NORTHERN HIGH PLAINS SUNDAY
NIGHT. COASTAL SURFACE FRONTAL BOUNDARY BEGINS TO BE ABSORBED BY
SYNOPTIC SCALE SOUTHERLY FLOW. REGARDLESS OF THE WEAKENING SURFACE
BOUNDARY...THE FORECAST AREA REMAINS ON THE FAVORED EAST => WET SIDE OF
THE HIGH LEVEL TROF AXIS. DEEP LAYER LIFT COMBINES WITH PRECIPITABLE
WATERS AVERAGING NEAR 2 INCHES...FOR LIKELY TO CATEGORICAL
PROBABILITIES OF SHOWERS/STORMS TO REMAIN IN THE FORECAST. LOCALLY
HEAVY RAINS CONTINUE TO BE POSSIBLE.

.LONG TERM [MONDAY THROUGH FRIDAY]...UPPER LEVEL TROF AXIS FROM THE
TENNESSEE VALLEY INTO THE CENTRAL GULF COAST ON MONDAY...PHASES WITH ENERGY
MOVING EASTWARD OVER THE MID MISSISSIPPI RIVER VALLEY AND UPPER
MIDWEST. THIS WOULD CAUSE AN EASTWARD MOVEMENT TO THE TROF AXIS...MORE
INTO THE SOUTHEAST STATES BY TUESDAY. BROAD TROF AXIS REMAINS
POSITIONED THERE WEDNESDAY THROUGH FRIDAY. AT THE BASE OF THE
TROF...DEEP LAYER MOISTURE HANGS TOUGH WITH (PRECIPITABLE WATER
VALUES 1.7-1.9 INCHES) COVERING A SUBSTANTIAL AREA FROM THE MID
ATLANTIC INTO THE CENTRAL GULF COAST THROUGH THE UPCOMING WEEK. A
SERIES OF MID LEVEL IMPULSES IN THE EVOLVING HIGHER LEVEL NORTHWEST
FLOW ON THE WEST SIDE OF THE TROF WILL CONTINUE TO OPERATE ON HIGH
MOISTURE CONTENT AIR. THUS...MODEST LIFT AND A CONTINUED CHANCE OF
SHOWERS/STORMS WILL BE ADVERTISED DURING THE MEDIUM RANGE. WEAK
MESOSCALE BOUNDARIES THAT SET UP OVER THE REGION WILL ALSO PLAY A
ROLE IN BEING A FOCUS FOR STORM DEVELOPMENT. SURFACE HIGH PRESSURE
OVER THE GULF NEXT WEEK WILL BRING A GENERAL...LIGHT WEST/NORTHWEST
FLOW DURING THE NIGHT PERIODS WHICH TAKE ON A SOUTHWEST COMPONENT IN
THE AFTERNOONS MAINLY NEAR THE COAST. DAILY HIGHS WILL NOT BE FAR OFF
THE MARK FROM NORMAL...AROUND 90. LOW TEMPERATURES 68-72 OVER THE
INTERIOR TO MID 70S BEACHES. /10

&&

.AVIATION [12Z KMOB/KBFM/KPNS TERMINAL FORECAST ISSUANCE]...
MVFR CEILINGS AND WIDESPREAD SHRA WILL REMAIN OF IMPACT ACROSS THE
LOCAL TERMINALS THROUGH THE DAY...WITH LOCALIZED IFR CEILINGS THIS
MORNING. A FEW TSRA WILL ALSO BE POSSIBLE. VISIBILITY MAY BE
RESTRICTED TO IFR LEVELS AT TIMES WITHIN THE HEAVIER SHRA/TSRA THAT
DEVELOP. EAST WINDS AROUND 10 KNOTS THIS MORNING WILL BECOME
SOUTHEAST TO SOUTH AT 10-15 KNOTS WITH HIGHER GUSTS LATER THIS
MORNING INTO THIS AFTERNOON. /21

&&

.MARINE...SURFACE LOW PRESSURE WILL CONTINUE TO DEEPEN ACROSS THE
WESTERN GULF OF MEXICO TODAY...WHILE SURFACE HIGH PRESSURE RIDGING
EXTENDS ALONG THE EAST COAST. A TIGHTENING SURFACE PRESSURE GRADIENT
BETWEEN THESE TWO FEATURES WILL RESULT IN MODERATE TO STRONG
SOUTHEASTERLY TO SOUTHERLY WINDS ACROSS THE MARINE AREA THROUGH
SUNDAY...AND SMALL CRAFT SHOULD CONTINUE TO EXERCISE CAUTION. WIND
SPEEDS AND BUILDING SEAS MAY NECESSITATE THE NEED FOR A SMALL CRAFT
ADVISORY BY TONIGHT. WINDS WILL BECOME SOUTHWESTERLY AND DECREASE IN
SPEED EARLY TO MIDDLE OF NEXT WEEK AS SURFACE RIDGING BUILDS OVER THE
EASTERN GULF OF MEXICO.

A HIGH RISK OF RIP CURRENTS WILL ALSO CONTINUE ALONG AREA BEACHES
THROUGH THIS EVENING. /21

&&

.FIRE WEATHER...NO HEADLINES FOR THE WEEKEND WITH WET WEATHER
CONDITIONS IN PLACE. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      84  72  85  74 /  90  70  80  70
PENSACOLA   84  73  87  77 /  90  70  80  60
DESTIN      82  73  84  77 /  90  70  80  60
EVERGREEN   83  69  87  73 /  80  60  80  70
WAYNESBORO  83  68  85  71 /  80  60  80  60
CAMDEN      82  68  86  72 /  80  60  90  70
CRESTVIEW   83  70  87  73 /  90  70  80  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 7 PM SATURDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...AND LOWER MOBILE.

FL...HIGH RIP CURRENT RISK UNTIL 7 PM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL
     SANTA ROSA.

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 9, 5:19 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
619 AM CDT SAT JUN 9 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101130-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
619 AM CDT SAT JUN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE AREA BEACHES THROUGH
THIS EVENING.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD
ACROSS THE REGION TODAY AND TONIGHT. THE HEAVIER SHOWERS AND
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS OF
RAIN...WHICH MAY LEAD TO LOCALIZED FLOODING OF URBAN AND LOW LYING
AREAS. FREQUENT LIGHTNING STRIKES AND GUSTY WINDS WILL ALSO ACCOMPANY
THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SPREAD ACROSS THE REGION SUNDAY AND MONDAY. RAINFALL WILL BE HEAVY AT
TIMES...WHICH MAY RESULT IN LOCALIZED FLOODING OF URBAN AND LOW LYING
AREAS. A FEW STRONG STORMS WILL ALSO BE POSSIBLE...AND WILL BE CAPABLE
OF PRODUCING GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ630-650-655-670-675-101130-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
619 AM CDT SAT JUN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL CONTINUE OVER THE
MARINE AREA THROUGH TONIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE COASTAL
WATERS THROUGH TONIGHT. BRIEF STRONG WIND GUSTS...LOCALLY HIGHER
WAVES...FREQUENT LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS CAN BE
EXPECTED WITH THE STRONGER STORMS. THUNDERSTORMS WILL ALSO BE CAPABLE
OF PRODUCING WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE MARINE
AREA THROUGH MONDAY. A MODERATE TO STRONG SOUTHEAST TO SOUTH
WIND FLOW WILL CONTINUE THROUGH SUNDAY.

In the hours before

Local storm report, Jun 9, 9:00 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CDT SAT JUN 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FLASH FLOOD      3 S MOBILE AIRPORT      30.64N 88.24W
06/09/2012                   MOBILE             AL   BROADCAST MEDIA

            SEVERAL ROADS FLOODED ACROSS SOUTHERN MOBILE COUNTY.

&&

CULLEN

The radar

The Mobile radar (KMOB), 102 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Escambia

When
June 9, 9:02 AM CST to 12:00 PM CST
Where
Escambia County, Pensacola to 0.33 mi SW of Pensacola
Cause
Heavy Rain
Reported by
Public
Coordinates
30.420, -87.220

Heavy rain caused several roads to flood with water starting to get into houses.

Flash Flood, Escambia

When
June 9, 9:50 AM CST to 2:00 PM CST
Where
Escambia County, 5 mi NW of (Npa)nas Pensacola to 2.22 mi SSE of Sand Cut
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
30.401, -87.379

Heavy rain caused flooding with water running through homes on El Matador Trail.

Flash Flood, Escambia

When
June 9, 12:15 PM CST to 5:15 PM CST
Where
Escambia County, Pensacola to 1.47 mi N of Pensacola
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.420, -87.220

Heavy rains caused water to entering 1st floor of baptist hospital. Also numerous area roads were flooded.

Flash Flood, Escambia

When
June 9, 1:33 PM CST to 5:33 PM CST
Where
Escambia County, Pensacola Regional to 0.16 mi SSW of (Pns)pensacola Regio
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.470, -87.180

Heavy rains caused numerous roads and businesses to be flooded in the Pensacola area including downtown Pensacola around Palafox. Pensacola Regional Airport received 11.12 inches of rain since midnight.

Flash Flood, Santa Rosa

When
June 9, 2:25 PM CST to 4:30 PM CST
Where
Santa Rosa County, Gulf Breeze to 1.2 mi NW of Navarre
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.350, -87.150

Heavy rain caused several roads to be closed in southern Santa Rosa County due to water over the road.

Flash Flood, Escambia

When
June 9, 3:09 PM CST to 5:00 PM CST
Where
Escambia County, Warrington to 1.4 mi W of East Pensacola Hgts
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.380, -87.270

Heavy rain flooded an apartment complex and 100 people had to be evacuated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392628, 398028, 392647, 397907, 398042, 398065.